He was unusually healthy until chronic diarrhea nearly killed him

Gastroenterologist Dr. Tariq Sawas introduced himself to the patient and his wife at the University of Texas Southwestern in Dallas. He had already reviewed the patient’s record, and with his age and 25-pound weight loss, he suspected that the person had some kind of cancer. Still, there were other possibilities, and Savas didn’t want to lose anything.

The man had only two medical problems: high blood pressure, for which he took combined medication, amlodipine-Olmesartan; And osteoarthritis in his knees and shoulders. Up until that point, he also took a sweet drug for his GI track. It might have helped them, but he still had to go to the bathroom several times a day, and often at night.

To Saavis, the fact that he had to fly at night was a red flag. Diarrhea is often the most common type of colonic activity and usually occurs within hours of eating. Irritable bowel syndrome (IBS), one of the most common causes of chronic diarrhea, is considered a functional disorder – meaning that no cause for the disease has been found, but the gut is not functioning normally. But IBS can rarely cause symptoms during sleep. And many illnesses that cause nighttime symptoms have been ruled out. Savas focuses on two abnormalities of the work – small intestinal inflammation and reduced elastase. The latter can only be due to dilution. Having a normal amount of enzyme but more than the normal amount of movement of the intestine can reduce the concentration of elastase found in any movement. But a tumor can produce the same result.

Savas was the most likely culprit, however: one of the patient’s medications. When the patient reported that he had taken Olmesartan medication for his hypertension, all of a sudden it was understood. This drug is an effective antihypertensive and is considered quite safe. But 10 years ago, doctors at the Mayo Clinic published a report of 22 patients who had come to the hospital with chronic diarrhea who were eventually linked to this drug.

The diagnosis was first suggested by some patients when they came for help. They felt their diarrhea resolved while they were in the hospital. They had a shortage of water, and their blood pressure medication was stopped while they were in the hospital. Hands then started taking medications as the diarrhea started again. Fruit doctors searched for a link between this medicine in chronic diarrhea and other patients. They found about two dozen with the same problem. In most cases, the drug has been taken for months, often for years, without issue. Yet stopping the medication completely eliminates abnormalities like diarrhea and celiac that appear in their GI tract. Over the years, there has been a link between this class of drugs, known as angiotensin receptor blockers, and this type of diarrhea.

Savas explained this to the patient and gave him the medicine. His blood pressure was now low, so he would probably be fine without it. If it escalates, her primary care physician should start her on a different medication.

Leave a Comment